, Volume 164, Issue 1, pp 13-16

Etanercept plus colchicine treatment in a child with tumour necrosis factor receptor-associated periodic syndrome abolishes auto-inflammatory episodes without normalising the subclinical acute phase response

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We investigated the cause of hereditary periodic fever syndrome in a Spanish child with recurrent long episodes of fever, migratory skin rash, myalgia, arthralgia, conjunctivitis and abdominal pain. Infectious and autoimmune causes were ruled out. No familial history was reported. Analysis of the tumour necrosis factor receptor superfamily 1A ( TNFRSF1A) gene identified a missense mutation (G36E) on exon 3. The absence of this variant in the patient’s parents and in controls identified it as a de novo disease-associated mutation. Clinical symptoms disappeared with administration of etanercept; however, levels of acute-phase reactants remained increased and could not be stabilised by the addition of colchicine. We believe that this patient gained some symptomatic relief with etanercept therapy, although not enough to completely avoid the risk of amyloidosis. Thus it is debatable whether etanercept alone or combined with other drugs, is the treatment of choice for patients with tumour necrosis factor receptor-associated periodic syndrome. Conclusion:Since there is variability in treatment responses among different patients with tumour necrosis factor receptor-associated periodic syndrome, we suggest that a systematic evaluation of acute-phase reactants, especially SAA-1, could be useful in maintaining or modifying a given therapeutic approach in these patients.

Both J. I. Aróstegui and P. Solís contributed equally to this work.